It came on suddenly, like a flash flood. Then just as fast as the tears started, ten minutes later everything was calm again. One thing quickly became clear–it’s going to be a long three months.
Last fall when I read The Female Brain, the biggest lesson learned was about just how influential hormones are on a person, from fetus to senior citizen. Your brain gets regularly bathed in hormones–as a fetus the hormones are important in your development in utero, then as an adolescent puberty is set forth by hormonal changes. A woman’s menstrual cycle and childbearing are both characterized by waves of various hormones surging through her body, impacting her body’s physiological changes in very specific ways, along with some interesting emotional side-effects.
In the past, I’ve had issues with headaches and extreme nausea associated with my menstrual cycle, and more recently I’ve even started drifting into PMDD territory. Two months ago was particularly bad–I spent a full two weeks withdrawing from everyone (making my job even more difficult for me to slog through than it already is), and am pretty sure I did lasting damage to what was formerly a friendly work relationship, just by losing my cool a little one morning. During these two weeks I’d steal into the restroom two or three times a day, finding temporary relief in being alone, and crying in stealth.
That experience was a big wake-up call, so after some research I decided I wanted to try using birth control pills to regulate my hormonal activity. This past week I visited the doctor and after a couple of unpleasantries (a blood draw and a procedure that rhymes with map schmear–AWKward!), I was given the all-clear to start my hormonal experiment.
So at 8am this morning, I took my first birth control pill. Then at 10:30, just after telling a friend that I was nearly paralyzed with nervous energy, easy tears starting welling in my eyes for no apparent reason. And ten minutes later, just as surprisingly as it started, it was gone, and a wave of calm enveloped me.
The literature says that it takes between one and three months for your body to get acclimated to a particular type of birth control pill, making me curious if I’m going to have this sort of reaction at random moments for the next few months. Not even having a chance to steal away to cry, because I don’t even know it’s coming on.
It will be interesting to see how this all plays out.